About Westchester Medical Center   |   Contact Us   |   Press Room   |   Careers
For physician information, call (877) 962-3627

Articles + Audio Interviews

Does Your Child Suffer from "Cyber Sickness"?
10/08/10

Last year's "Avatar" broke box office records and received rave reviews from film critics for its amazing special effects, but the 3-D science fiction extravaganza did something else as well: it made people sick. Now, with a spate of 3-D movies headed to theaters soon, it may be time to take notice of this trend.

Just as some people are prone to car sickness or sea sickness, some are prone to nausea, dizziness and headaches when viewing 3-D movies or playing 3-D video games, says Ronald Jacobson, M.D., Chief of Pediatric Neurology at Maria Fareri Children's Hospital at Westchester Medical Center.

Inner Confusion
Dubbed "cyber sickness," this form of motion sickness appears to be caused by the brain's inability to process conflicting information. The vivid images coming at the viewer from the screen tell the body that it is moving, while the inner ear (the body's balance center) senses no change in positioning. The end result of this disconnect is a dizzying experience, says Dr. Jacobson.

Although 3-D sickness has been around for a number of years, the rapid improvement of film and gaming technology appears to be exacerbating the problem. That's because the more realistic it is, the more likely it is to make some viewers ill. Avatar, which was hailed for its technical brilliance, set off a wave of complaints of headaches and dizziness across the country last December.

The hyper reality of 3-D films and games may have other side effects as well. Dr. Jacobson reports seeing one patient who developed panic attacks after seeing a 3-D movie and required medical intervention to control the symptoms.

What to Do?
What should you do if your child gets woozy while watching the latest 3-D movie or playing a realistic 3-D game? Common sense dictates if a child is not feeling well, it is probably best to leave the theater or stop playing the game. For milder symptoms, in a movie theater, it may help to have the child close his or her eyes for a while and move to seats as far back in the theater as possible to lessen the intensity of the 3-D effects. For games, the child should take a break.

Dramamine, which has been prescribed to prevent or treat motion sickness for generations, may also help children who are prone to cyber sickness. And there's always the old-fashioned solution - you could just opt for the non-3-D versions of movies and games.

Bookmark and Share
Decrease (-) Restore Default Increase (+)  
Accreditation/Recognition
       
Connect with us:
                
 
Careers   |   Disclaimer   |   Privacy Practices   |   Site Map
Copyright © 2014 Maria Fareri Children's Hospital at Westchester Medical Center | 100 Woods Road Valhalla, New York 10595 | (914) 493-7000